Hail, Franklin
- When
- May 21, 6:39 PM EST
- Where
- Franklin County, 1.29 mi WSW of Frankfort
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.190, -84.870
A weakening surface low was moving across Illinois towards Chicago on May 21. Central Kentucky was in the warm sector associated with this low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A weakening surface low was moving across Illinois towards Chicago on May 21. Central Kentucky was in the warm sector associated with this low. Daytime heating and destabilization led to scattered thunderstorms during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 21, 6:38 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 738 PM EDT FRI MAY 21 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM (TONIGHT AND SATURDAY)... AN OCCLUDED LOW OVER IL MOVING NORTHEAST TOWARD THE GREAT LAKES IS GENERATING STRONG TO SEVERE STORMS ACROSS IL AND IN AT THE MOMENT. ITS COLD FRONT IS NEARING THE WRN KY BORDER CURRENTLY...AND FROM VIS SAT AND REGIONAL RADAR...THE STORMS ALONG THE IL/IN BORDER APPEAR TO BE SLIGHTLY BACK-BUILDING TO THE SOUTH DOWN TO SW KY AND WRN TN. LATEST AMDAR SOUNDING OUT OF SDF STILL SHOWS A CAP AROUND 800MB SO THE WRN KY STORMS SHOULD NOT GET OUT OF HAND YET. HOWEVER...WATER VAPOR IMAGERY SHOWS A SHORTWAVE OVER WRN TN WHICH MAY HELP BREAK THAT CAP. THUS...SHOWERS/STORMS SHOULD INCREASE IN COVERAGE OVER WRN KY/TN OR OVERHEAD BY 4PM EDT. ANY STORMS THAT FORM AND ARE ABLE TO BREAK THE CAP SHOULD REACH STRONG-SEVERE LIMITS WHERE HAIL AND HIGH WINDS WILL BE THE MAIN THREATS. THERE IS ENOUGH SHEAR IN THE LOW-LEVELS WHERE AN ISOLATED TOR MAY BE POSSIBLE. HOWEVER I THINK THAT THREAT WOULD REMAIN N OF OUR CWA. SO EXPECT SCATTERED STRONG TO POSSIBLE SEVERE STORMS MAINLY OVER THE WRN HALF OF THE CWA TO DEVELOP...WHICH WOULD LATER TRANSLATE EASTWARD BUT WEAKEN AFTER SUNSET. TONIGHT...THE COLD FRONT WILL SWING THROUGH THE AREA...MOST LIKELY BY AROUND 08Z. WILL TAPER POPS FROM SW TO NE TONIGHT WITH ISOLATED THUNDER OR JUST PLAIN SHOWER WORDING...AND PATCHY DENSE FOG BEING POSSIBLE BEHIND THE FRONT TOWARDS DAWN ACROSS THE FAR WRN/SWRN CWA. THEN FINALLY...WE WILL BEGIN TO SEE CLEARING IN THE CLOUDS ON SATURDAY AS RIDGING MOVES IN FROM THE WEST BY 18Z. EVEN OUR FAR ERN CWA SHOULD BREAK OUT IN SOME SUNSHINE SAT AFTN...SO THINK HIGHS WILL REACH THE MID 80S SW TO NEAR 80 NE. .LONG TERM (SATURDAY NIGHT - FRIDAY)... THE MAIN FOCUS ON THE LONG TERM WILL CONTINUE TO BE THE DIURNAL NATURE OF SENSIBLE WEATHER AS A STRONG UPPER LEVEL RIDGE BRINGS SUMMER A BIT EARLY. AT THE START OF THE FORECAST PERIOD ON SATURDAY NIGHT...A STRONG UPPER LEVEL RIDGE AXIS WILL BUILD UP THE MISSISSIPPI RIVER VALLEY NORTHEASTWARD THROUGH THE GREAT LAKES. MEANWHILE...SHORTWAVE RESPONSIBLE SHOWERS AND THUNDERSTORMS ON FRIDAY WILL DIVE SOUTH ALONG THE EASTERN PORTION OF THE RIDGE AXIS AND BE INGESTED INTO AN UPPER LOW OVER THE SOUTHEAST CONUS. THIS WILL SET THE STAGE FOR THE WEEK AHEAD AS SOUTHERN INDIANA AND CENTRAL KENTUCKY FINDS ITSELF LOCKED BETWEEN THE TWO DUELING SYSTEMS. THERE IS STILL SOME QUESTION AS TO HOW FAR THE UPPER LOW OVER THE SOUTHEAST RETROGRADES WESTWARD TOWARD THE REGION. THIS WILL HAVE A LARGE IMPACT ON ULTIMATE SENSIBLE WEATHER. HAVE CONTINUED TO LEAN TOWARD THE MORE STUBBORN RIDGE AXIS SOLUTION OFFERED BY THE ECMWF...KEEPING THINGS MOSTLY DRY AND TEMPERATURES ABOVE NORMAL. THAT BEING SAID...HAVE INTRODUCED ISOLATED THUNDERSTORM CHANCES EACH AFTERNOON FROM MONDAY THROUGH FRIDAY. ALTHOUGH NO STRONG FORCING MECHANISM APPEARS TO BE PRESENT...THIS IS THE TYPE OF SETUP WHERE DIURNAL CONVECTION IS TYPICAL AND FORECAST SOUNDINGS INDICATE UNCAPPED AND MODERATELY UNSTABLE ENVIRONMENT EACH AFTERNOON. THE RING OF FIRE CONCEPTUAL MODEL SEEMS TO FIT THIS SETUP. DIURNAL CU FIELDS WILL ALSO BUILD EACH AFTERNOON WITH THE HIGHEST PERCENTAGE OF CLOUD COVER GENERALLY IN THE EAST AND SOUTH NEAREST THE UPPER LOW. THE ONLY OTHER CHANGE TO NOTE DEALS WITH HIGH TEMPERATURES ON SUNDAY AFTERNOON. HAD TO RAISE OVERALL HIGHS A COUPLE OF DEGREES DUE TO LATEST GUIDANCE. THIS WILL BRING A FEW LOCATIONS TO THE 90 DEGREE MARK AS MOIST SOIL AND LUSH VEGETATION WILL BE LESS LIKELY TO AFFECT URBAN AREAS. DO HAVE THE LOUISVILLE METRO HITTING THE BIG 90 ON SUNDAY AFTERNOON. MONDAY AND TUESDAY AFTERNOON GUIDANCE ALSO CAME IN WARMER...HOWEVER IS ON THE HIGH END OF ENSEMBLE GUIDANCE SO WILL CONTINUE TO GO WITH MID TO UPPER 80S THROUGH THE WEEK. LOW TEMPERATURES SHOULD GENERALLY BE MILD IN THE LOW TO MID 60S...ALSO ABOVE NORMAL FOR THIS TIME OF YEAR. && .AVIATION (00Z TAF ISSUANCE)... AT 23Z A COLD FRONT WAS ROUGHLY FROM PAOLI TO THE LAND BETWEEN THE LAKES. THUNDERSTORMS FORMED AHEAD OF THIS FRONT THIS AFTERNOON AND WILL CONTINUE TO MARCH EAST AND WEAKEN AS THEY DO SO THIS EVENING. WILL TIME THE ARRIVAL OF THIS WEATHER INTO THE TAF SITES OFF OF RADAR LOOPS. AFTER THE SHOWERS AND STORMS DEPART LATE THIS EVENING QUIET WEATHER CAN BE EXPECTED AS UPPER RIDGING MOVES IN. THE MAIN ISSUE WILL BE MVFR FOG DEVELOPMENT AROUND DAWN SATURDAY MORNING. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM........AL LONG TERM.........BJS AVIATION..........13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM EDT FRI MAY 21 2010 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-221930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 400 PM EDT FRI MAY 21 2010 /300 PM CDT FRI MAY 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT THROUGH THE AFTERNOON AND EVENING HOURS. ALL STORMS WILL PRODUCE VERY HEAVY RAINFALL AND DANGEROUS LIGHTNING. HOWEVER...A FEW STORMS WILL BECOME STRONG TO MARGINALLY SEVERE THIS EVENING...WITH ISOLATED DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. THE BEST CHANCE FOR STRONG TO MARGINALLY SEVERE STORMS WILL BE BETWEEN 5PM AND 9PM EDT FOR THE ENTIRE OUTLOOK AREA. BEHIND THE COLD FRONTAL PASSAGE OVERNIGHT...PATCHY DENSE FOG WILL BE POSSIBLE MAINLY ACROSS WEST-CENTRAL KENTUCKY OR SOUTH-CENTRAL KENTUCKY TOWARDS DAWN SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A WARM AND UNSTABLE AIRMASS WILL SETTLE INTO THE REGION NEXT WEEK. ISOLATED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH TONIGHT TO REPORT INSTANCES OF STRONG WINDS OR LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. AL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
507 PM EDT FRI MAY 21 2010
INZ076-083-212145-
DUBOIS-ORANGE-
507 PM EDT FRI MAY 21 2010
...LINE OF STRONG STORMS WITH VERY HEAVY RAINFALL TO AFFECT DUBOIS
AND ORANGE COUNTIES...
AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
SHOALS TO 8 MILES SOUTH OF SHOALS TO WINSLOW...AND MOVING EAST AT 20
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL ALSO IMPACT...
ROLAND...
PROSPECT...
THALES...
WEST BADEN SPRINGS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3848 8708 3851 8699 3850 8696 3850 8689
3853 8685 3853 8670 3869 8669 3869 8645
3858 8646 3837 8686 3837 8708
TIME...MOT...LOC 2106Z 258DEG 17KT 3879 8677 3855 8681
3842 8718
EESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
559 PM EDT FRI MAY 21 2010
INZ076-077-083-212300-
DUBOIS-ORANGE-WASHINGTON-
559 PM EDT FRI MAY 21 2010
...LINE OF STRONG STORMS AFFECTING DUBOIS...ORANGE AND WASHINGTON
COUNTIES...
AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES NORTH OF PAOLI TO 7
MILES SOUTHWEST OF PAOLI TO 13 MILES SOUTHWEST OF WINSLOW...MOVING
NORTHEAST AT 25 MPH.
FREQUENT LIGHTNING...TORRENTIAL RAIN WITH RAINFALL RATES OF AROUND
TWO INCHES PER HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50
MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS WILL IMPACT...
PAOLI...
JASPER...
THESE STORMS WILL ALSO IMPACT...
PAOLI...
LEIPSIC...
SYRIA...
SALTILLO...
MOUNT CARMEL...
CAMPBELLSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3851 8707 3850 8695 3853 8685 3853 8670
3869 8669 3869 8633 3876 8630 3879 8622
3879 8609 3875 8594 3850 8600 3840 8669
3822 8682 3821 8708
TIME...MOT...LOC 2158Z 244DEG 19KT 3866 8646 3851 8654
3826 8733
13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
617 PM EDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG FRENCH LICK 38.55N 86.62W
05/21/2010 ORANGE IN LAW ENFORCEMENT
POWER LINES WERE DOWNED ALONG STATE ROAD 56 IN FRENCH
LICK.
&&
EVENT NUMBER LMK1000328
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
703 PM EDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL ENGLISH 38.33N 86.46W
05/21/2010 E0.75 INCH CRAWFORD IN TRAINED SPOTTER
&&
EVENT NUMBER LMK1000329
MRCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM EDT FRI MAY 21 2010
KYZ034>036-039-040-220000-
ANDERSON-FRANKLIN-SCOTT-SHELBY-WOODFORD-
715 PM EDT FRI MAY 21 2010
...STRONG THUNDERSTORM WITH HEAVY RAIN...AND PENNY SIZE HAIL
EXPECTED TO MOVE INTO EASTERN SHELBY AND FRANKLIN COUNTIES...
AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF LAWRENCEBURG...AND MOVING
NORTHEAST AT 35 MPH.
HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...WIND GUSTS UP TO 45 MPH...AND
PENNY SIZE HAIL...ARE EXPECTED WITH THIS STORM.
THIS STORM WILL ALSO IMPACT...
FRANKFORT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3819 8462 3801 8500 3818 8514 3836 8485
3835 8483 3835 8477 3836 8473
TIME...MOT...LOC 2314Z 238DEG 29KT 3813 8502
JSDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
726 PM EDT FRI MAY 21 2010
INZ077-084-090>092-220000-
CLARK-CRAWFORD-FLOYD-HARRISON-WASHINGTON-
726 PM EDT FRI MAY 21 2010
...STRONG THUNDERSTORMS WITH HEAVY RAIN...PENNY SIZE HAIL...AND
STRONG WINDS WILL MOVE EAST ACROSS CRAWFORD...NORTHERN FLOYD...AND
WESTERN CLARK COUNTIES...
AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF SCOTTSBURG TO 9 MILES WEST OF CORYDON...AND MOVING EAST AT 35
MPH.
HEAVY RAIN...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3822 8593 3822 8648 3859 8598 3859 8589
3857 8589 3857 8586 3856 8585 3856 8583
3857 8583 3860 8580 3860 8566
TIME...MOT...LOC 2324Z 296DEG 28KT 3854 8584 3817 8625
JSDThe Louisville radar (KLVX), 97 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
An amateur radio operator reported the siding was blown off a mobile home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236664, 236665, 236667.